Poisoning – acute guidelines for initial management
- The majority of antihistamine poisonings will only require supportive care.
- Large overdoses of H1 Antihistamines are associated with cardiac arrhythmia and may require close monitoring and specific treatment.
- Consider investigating for common co-ingestions depending on the formulation, such as paracetamol levels.
For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26
Antihistamines are commonly recommended for the treatment of allergic symptoms. This guideline will only deal with H1 antagonists. H2 antagonists such as cimetidine and ranitidine are not covered by this guideline.
Antihistamines are divided into sedating and lesser sedating (previous called non-sedating) types. In general, the lesser sedating antihistamines have less serious toxicity in overdose.
As well as their H1 effect, sedating antihistamines can have alpha adrenergic, anticholinergic and serotonergic effects. As well as sedation, overdose often presents with anticholinergic symptoms (see Anticholinergic Syndrome). At higher doses, they can also cause sodium channel blockade with subsequent cardiovascular effects including QT prolongations and Torsades de Pointes.
- Dimenhydrinate-used in combination with hyoscine/caffeine for travel
Lesser sedating antihistamines
These medicines cause mostly peripheral H1 blockade with limited penetration into the CNS. In overdose symptoms can include dizziness, tachycardia, headache drowsiness or agitation. While the current generation of lesser sedating antihistamines do not affect the QT interval at normal doses (unlike the previous generation of medicines), there are concerns there may be some effect in overdose.
Children requiring assessment
- Acute ingestion of >3 X maximum daily dose
- All children or young people with intentional self-poisoning or significant accidental ingestion
- Any symptomatic child or young person
- Any child whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.
Intentional poisoning or accidental
- Stated or likely dose taken
- Presented as syrup, immediate or modified- release tablets
- If possible determine the exact name and tablet size.
- Calculate the maximum possible dose per kg
Co-ingestants eg paracetamol
- CNS depression or confusion/delirium.
- CVS Tachycardia, arrhythmias, Hypotension
See Anticholinergic Poisoning
For those requiring further assessment:
- ECG: initially and repeat 4-6 hourly until normal.
- Pathology: Paracetamol level in all intentional overdoses
Standard procedures and supportive care
- In Adolescents, consider investigating for common co-ingestions (paracetamol, alcohol, etc.)
- Monitor level of consciousness and respiratory status and institute supportive measures for respiratory depression or depressed conscious state
- Decontamination - Consider activated charcoal after massive ingestion in older/sedating anti histamines, and within 1 hour / or after airway protection. Discuss with toxicologist.
- Seizures or severe agitation should be treated with benzodiazepines see Seizure
- Cardiac monitoring should be instituted and an initial 12 Lead ECG preformed and assessed for Long QT and arrhythmias. Consider repeat ECG at 6 hours if symptomatic.
- The use of anticholinesterases should be discussed with a toxicologist.
Lesser sedating antihistamines
- A 12 Lead ECG preformed and assessed for Long QT and arrhythmias.
- Cardiac monitoring may be necessary with large overdoses
- Treat any effects with symptomatic management.
When to admit/consult local paediatric team
Admission should be considered for all children or young people with an intentional poisoning.
Consult Contact Victorian Poisons Information Centre 13 11 26 for advice
When to consider transfer to a tertiary centre
Consider transfer when:
- Significantly decreased conscious stage or conscious state not improving as expected.
- Need for respiratory support
For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.
If features of poisoning have not developed at 6 hours post-ingestion
For intentional poisoning, a risk assessment should indicate that the child or young person is at low risk of further self harm in the discharge setting
Discharge information and follow-up
Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning:
Intentional self–harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320
Last updated August 2017